North Carolina, 2022

Damaging Winds in North Carolina, May 16, 2022

May 16, 2022 · NWS RAH · 8 events in 3 counties and zones

A moist and unstable airmass within a warm and moist airmass spawned multiple rounds of strong to severe storms consisting of sub-severe hail and severe straight line wind gusts. The first round of storms was initiated by a weak convergence axis over the Sandhills, as well as a pre-frontal trough over the northwest Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A moist and unstable airmass within a warm and moist airmass spawned multiple rounds of strong to severe storms consisting of sub-severe hail and severe straight line wind gusts. The first round of storms was initiated by a weak convergence axis over the Sandhills, as well as a pre-frontal trough over the northwest Piedmont. The second round of storms was mainly focused by a trailing cold front that cleared central North Carolina by late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 16, 12:25 PM EST, 2 minutes earlier.

Area forecast discussion, May 16, 12:25 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
125 PM EDT Mon May 16 2022

.SYNOPSIS...
A cold front will move across the area this afternoon and evening.
A ridge of high pressure will develop across the region late in
the work week into this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 925 AM Monday...

Minimal changes were made with the morning update. The primary
change was to slightly increase pops through the day, although this
still keeps likely pops northeast of I-40. Thinking remains
unchanged about the severe threat, with the greatest shear still
expected to remain north of North Carolina and limiting the overall
chances. Previous discussion follows.

As of 300 AM Monday...

...Isolated to widely scattered severe storms remain possible this
afternoon/early evening...

A vigorous upper trough will advance east through the northern mid-
Atlantic and NE US through the evening. The attendant surface cold
front will cross the Appalachians around midday, and will sweep east
across central NC during the afternoon and early evening.

Seeing only a glancing shot from the impressive northern stream
trough, central NC will find itself on the far southern fringes of
the better forcing/trough dynamics and shear that's forecast to
extend from VA north. As such, it's not surprising to see NWP model
guidance trends toward far less convective coverage across central
NC.

Strong insolation ahead of the cold front will support temperatures
in the mid 80s(north) to lower 90s (SE) will lead to 1500-2500 J/KG
of MLCAPE. While deep layer shear is sufficient, with a maximum of
35-40kt near VA border, 0-3km shear is actually only tops around
10kts. There will however be a region of locally high DCAPE of 1000-
1500 J/KG that could enhance wind gust potential. Overall, the
slight/level 2 severe threat is looking to be decreasing across
central NC, and conditional on whether we can get some sustainable
updrafts to develop this far south. Isolated damaging winds will be
the primary threat.

Storms should exit the eastern, coastal plain counties between 00 to
03z, with clearing overnight. Cooler overnight, with lows in the mid
50s north to lower 60s south.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 300 AM Monday...

Underneath dry NW flow aloft, weak high pressure will build into the
region through early Wednesday. This set up will bring a very brief
period of cooler, less humid weather conditions with favorable
downslope flow allowing BL dewpoints to mix out into the mid and
possibly lower 40s Tuesday afternoon.  Highs ranging from near 80
north to mid 80s south. A reinforcing cold front moves through Tue
night, with lows ranging from lower 50s north to mid/upper 50s
south.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 342 AM Monday...

Wed-Thu: A largely west-northwest flow will exist at mid-levels
during this period. Ridging will take over by early Fri, setting up
over the SE US and over the western Atlantic. In the west-northwest
flow, several shortwave disturbances tracking east-southeast from
the Mid-Mississippi Valley into the Ohio Valley and Mid-Atlantic
region (in association with mesoscale convective systems and/or
vortices) will continue to favor the chance of showers/storms late
Wed night and during the day/evening on Thu. At the surface, a weak
secondary cold front will be positioned over the NC/SC border early
Wed, with high pressure over the Mid-Atlantic. With time, this front
will lift back north as a warm front into VA Wed afternoon, allow
highs to reach the lower 80s in the north and upper 80s/90 in the
south. Meanwhile, the earlier cold front from Mon along the SE US
early Tue will also lift north, becoming draped as a warm front,
extending from the Mississippi Valley, southeast into the NC by
early Thu. The GFS is further north with the position of the warm
front, pushing it into northern VA by early Thu. The
ECMWF/Canadian/NAM are further south, roughly along I-40. Tend to
favor the further south position of the warm front, where low-level
moisture transport is draped west-east from the Tennessee Valley
into NC/VA. Any convection/MCS should be located just north of this
boundary, near the NC/VA border early Thu. Model sounding indicate
that an elevated mixed layer from the southern Plains and lower
Mississippi Valley Wed will spread overhead NC Thu. This would
normally inhibit convective potential by creating a cap with CIN
between 70-100 J/kg. However, decaying convection/outflow boundaries
early Thu near VA, as well as the northward moving warm front during
the day (producing MLCAPE in excess of 1200 J/kg) will continue to
favor the chance of afternoon showers/storms, highest along/north of
I-40 and near the VA border. Confidence in coverage is low but deep-
shear would be supportive of isolated strong storms if any can form
in the environment. With the warm front lifting north, highs
Thursday will will reach the 90s in most locations, except in the
north, where convective debris clouds/convection may limit the
warmup.

Fri-Sun: The well-advertised much above normal temperatures
continues to take shape on Fri and Sat. Surface high pressure will
be over the western Atlantic, with low-level thicknesses near 1436m
and H850 temperatures nearing 20 degC. At mid-levels, a 585-588 dam
mid-level ridge will be present over the SE US and western Atlantic.
Abundant sunshine on Fri should push highs some 15-18 degrees above
normal in the low/upper 90s, with RDU/FAY likely tying or breaking
their record highs. In the Sat-Sun time frame, there is a little
more uncertainty/ensemble spread. The latest guidance is indicating
that a trough over the Northern Plains and Mississippi Valley will
track east-northeast into the Great Lakes, although model timing and
pattern differences still abound, with the ECMWF faster/further
south with the trough relative to the GFS/Canadian. Ensemble cluster
solutions also indicate spread, with the trough either extending
from the Upper Midwest into the Great Lakes region or the strong
ridge keeping southwest flow over the area. In between the trough
and ridge will be a cold front trying to move into the area from the
Great Lakes/Ohio Valley, possibly late Sun, along with possible mid-
level energy streaming northeast from the Gulf of Mexico. As a
result, have kept low-end chances of showers/storms during this
period. Highs will continue to be hot on Saturday in the low/mid
90s, with a gradual downturn (but still above normal) on Sun in the
mid 80/near 90.

&&

.AVIATION /18Z MONDAY THROUGH THURSDAY/...
As of 125 PM Monday...

24 hour TAF period: Scattered showers and thunderstorms are expected
through the afternoon and evening hours. Outside of precipitation,
VFR conditions are forecast. Confidence is lowest in precipitation
occurring at FAY, so only a VCTS is included there. All other sites
include a tempo group for IFR thunderstorms, and with a severe
thunderstorm watch having been issued, cannot rule out that future
amendments may need to increase wind gusts or add hail to the
forecast. The bulk of precipitation should come to an end by 00Z-
02Z, with a shift to northwest winds as a cold front passes. No
restrictions are expected behind the cold front with clear skies
expected.

Outlook: Low-level wind shear will be possible Wednesday night. Dry
weather is expected until at least Wednesday night, with a chance of
showers and storms extending through Thursday night, particularly
across northern counties. Dry weather is forecast Friday and Friday
night before another round of shower/storms arrives Saturday.

&&

.CLIMATE...
Here are the record high temperatures for May 20-22 and the year
they were last set:

        May 20          May 21          May 22
GSO     95 (1917)       96 (1941)       97 (1941)
RDU     94 (1938)       96 (1941)       97 (1941)
FAY     99 (1938)       99 (1941)       100 (1941)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Green/CBL
SHORT TERM...CBL
LONG TERM...Kren
AVIATION...Green
CLIMATE...RAH
Hazardous weather outlook, May 16, 12:19 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
119 PM EDT Mon May 16 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-171200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
119 PM EDT Mon May 16 2022

...SEVERE THUNDERSTORM WATCH 228 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

The greatest threat is expected over northern portions of the NC
Piedmont and Coastal Plain counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 16, 11:46 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1246 PM EDT Mon May 16 2022

NCZ021-022-161745-
Guilford NC-Forsyth NC-
1246 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of northeastern Forsyth
and western Guilford Counties through 145 PM EDT...

At 1246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Germanton, or near Winston-Salem, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Summerfield,
Stokesdale, Walkertown, Rural Hall, Haw River State Park and
Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3626 8030 3625 7967 3597 7972 3610 8034
TIME...MOT...LOC 1646Z 279DEG 21KT 3619 8024

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 16, 11:57 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1257 PM EDT Mon May 16 2022

NCZ042-078-089-161800-
Johnston NC-Sampson NC-Wayne NC-
1257 PM EDT Mon May 16 2022

...Strong thunderstorms will impact portions of Wayne, northeastern
Sampson and southeastern Johnston Counties through 200 PM EDT...

At 1257 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Goldsboro to near Mount Olive
to 7 miles northeast of Clinton. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goldsboro, Mount Olive, Fremont, Walnut Creek, Princeton, Pikeville,
Eureka, Seven Springs, Mar-Mac and Nahunta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3534 7782 3518 7783 3516 7788 3515 7789
      3517 7793 3516 7797 3519 7802 3518 7807
      3519 7816 3509 7817 3507 7816 3506 7827
      3521 7825 3547 7826 3559 7785 3559 7782
      3543 7783 3540 7780 3538 7780
TIME...MOT...LOC 1657Z 255DEG 25KT 3540 7817 3524 7814 3507 7824

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA

The radar

The Raleigh/Durham radar (KRAX), 63 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 16, 12:27 PM EST
Where
Wayne County, 2.36 mi NE of Hoodswamp
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.441, -77.847

Straight line wind damage was reported, leading to minor roof damage and a tractor truck blown over near the intersection of True Vine Rd and US Highway 13.

Thunderstorm Wind, Wake

When
May 16, 4:31 PM EST
Where
Wake County, 0.79 mi NNE of Forestville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.961, -78.525

Multiple trees were reported down near the intersection of Amherst Creek Dr and Cedar Branch Ct.

Thunderstorm Wind, Wake

When
May 16, 4:54 PM EST
Where
Wake County, 0.32 mi WNW of Newhill
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.681, -78.936

Power outages centered around the town of New Hill caused by downed trees caused damage to equipment. Damage was estimated near the intersection of Old US Highway 1 and New Hill Holleman Rd.

Thunderstorm Wind, Wake

When
May 16, 5:05 PM EST
Where
Wake County, 1.63 mi E of Holly Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.650, -78.821

A tree was reported down near the intersection of Holly Mountain Rd and Stargate Rd near Holly Springs.

Thunderstorm Wind, Wake

When
May 16, 5:08 PM EST
Where
Wake County, 0.54 mi E of Zebulon
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.820, -78.320

A power outage was caused by downed trees, causing damage to equipment. The damage was near the intersection of N Rotary St and W Sycamore St.

Thunderstorm Wind, Wake

When
May 16, 5:09 PM EST
Where
Wake County, 0.78 mi S of Wendell Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.789, -78.368

A tree was reported down near the intersection of North Pine Street and Nowell Street in the town of Wendell.

Thunderstorm Wind, Wake

When
May 16, 5:16 PM EST
Where
Wake County, 0.78 mi N of Mc Cullers
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.681, -78.681

A power outage was caused by downed trees on power equipment. Damage was near the intersection of Brookwood Dr and Parkway Dr.

Thunderstorm Wind, Johnston

When
May 16, 5:30 PM EST
Where
Johnston County, 2.44 mi NE of Coats Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.548, -78.523

Multiple trees were reported down near the intersection of Ocean Dr and Sonny Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028362, 1028363, 1028364, 1028365, 1028366, 1028367, 1028368, 1028369.